subutex clinic near me
Tramadol is typically thought to have a low risk of addiction and misuse, however rare incidences of tramadol addiction have been reported in individuals who had no previous substance abuse history. 1 We present one such incidence in a patient who was relatively young and generally healthy.
Report on a case. In 2007, Mr. A, a 39-year-old male, went to the emergency room for help with his tramadol addiction. He was a college-educated active duty military officer with 17 years of service in the Air Force. He was married and the father of four children. Mr A had no prior history of illicit drug usage, smoked no cigarettes or other tobacco products, and only drank alcohol socially, averaging about 5 or 6 drinks per year. His sister had died of liver cirrhosis caused by alcohol misuse, thus he had a family history of alcoholism.
Mr. A began tramadol medication for pelvic pain around two years ago. He was treated for nearly two months with hydrocodone and acetaminophen before being transferred to tramadol. With tramadol, he had better pain control, but he steadily increased his dosage. His discomfort eventually went away, but he couldn't quit taking tramadol: he was taking up to 600 mg of tramadol per day and had tried several times to stop. He experienced dysphoria, muscle cramps, anxiety, restlessness, and the sensation of insects crawling all over his body after he stopped using tramadol. His withdrawal symptoms were severe enough that they disrupted his career and personal life. He was ashamed of his addiction and felt terrible about it. Diarrhea, piloerection, and rhinorrhea were all rejected by him. Except for the episode of pelvic pain, which was identified as osteitis pubis and was thought to be caused by muscular overuse from jogging, he had no other major medical history. Mr. A was admitted for inpatient detoxification and began reducing tramadol doses. Lorazepam and clonidine helped him manage his withdrawal symptoms. He didn't need any more tramadol after four days in the hospital and was sent home with a week's supply of lorazepam and clonidine.
Tramadol has long been thought to have a low risk for abuse. Despite the fact that it is an opioid agonist, it is not a controlled substance. During the last 18 months of postmarketing surveillance, the prevalence of addiction was 1 in 100,000, according to the US Food and Drug Administration. 2 The majority of the cases were patients who had a history of substance misuse. 3 It can happen in a relatively young and generally healthy patient with no psychiatric or substance misuse background, as seen in this case. There are no evidence-based therapy protocols, however cautious tapering appears to be beneficial. There have been reports of successful pharmacologic therapy with benzodiazepines, clonidine, and mirtazapine. Tramadol dependence is uncommon, but it can occur in patients who have never had a substance misuse problem. Slow tramadol tapering combined with the use of lorazepam and clonidine to alleviate the restlessness and anxiety associated with withdrawal proved to be a good detoxification combo. There is currently no evidence-based treatment recommendation available